Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 184, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 24, 2012, 7:33 PM CDT for Burleigh County, Kidder County, North Dakota. It was in force for 57 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2012, 7:33 PM CDT (00:33 UTC)
- Expired
- Aug 24, 2012, 8:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Burleigh County, ND, Kidder County, ND
The radar
The Bismarck radar (KBIS), 43 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 7:55 PM CDT | HAIL 1.75 | 3 Se Sterling, ND | HEAVY RAIN AND GUSTY WINDS. NO DAMAGE KNOWN AT THIS TIME. |
| Aug 24, 8:15 PM CDT | TSTM WND GST 60 | Driscoll, ND | REPORTED SMALL OBJECTS BLOWING ACROSS THE YARD. |
| Aug 24, 8:15 PM CDT | HAIL 0.88 | Driscoll, ND | |
| Aug 24, 8:30 PM CDT | HAIL 0.88 | Steele, ND | |
| Aug 24, 8:30 PM CDT | HAIL 1 | 5 Nw Steele, ND | HEAVY HAIL AND BRIEF WIND GUSTS AROUND 40 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 5:17 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 477 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 2905 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 332 m²/s²
- 0-3 km storm-relative helicity
- 449 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
210
WUUS53 KBIS 250033
SVRBIS
NDC015-043-250130-
/O.NEW.KBIS.SV.W.0184.120825T0033Z-120825T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
733 PM CDT FRI AUG 24 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA
SOUTHWESTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 830 PM CDT
* AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF
MOFFIT...OR 20 MILES SOUTHEAST OF BISMARCK...AND MOVING NORTHEAST
AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
MOFFIT...STERLING...DRISCOLL...STEELE...LAKE ISABEL...DAWSON AND
HORSEHEAD LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM.
&&
LAT...LON 4670 10060 4711 9974 4664 9962 4663 10017
4663 10049
TIME...MOT...LOC 0033Z 239DEG 31KT 4667 10044
WIND...HAIL 60MPH 1.00IN
$$
JP MARTIN2 follow-up statements
408
WWUS53 KBIS 250048
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
748 PM CDT FRI AUG 24 2012
NDC015-043-250130-
/O.CON.KBIS.SV.W.0184.000000T0000Z-120825T0130Z/
BURLEIGH ND-KIDDER ND-
748 PM CDT FRI AUG 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
KIDDER AND SOUTHEASTERN BURLEIGH COUNTIES UNTIL 830 PM CDT...
AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS OF 60 MPH. THIS STORM WAS LOCATED NEAR MOFFIT...OR
23 MILES EAST OF BISMARCK...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...STERLING...DRISCOLL...STEELE...LAKE
ISABEL...DAWSON AND HORSEHEAD LAKE...AND INTERSTATE 94 FROM STERLING
TO STEELE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM.
&&
LAT...LON 4664 10044 4677 10045 4711 9974 4664 9962
4663 10017
TIME...MOT...LOC 0047Z 239DEG 30KT 4673 10029
WIND...HAIL 60MPH 1.00IN
$$
JP MARTIN143
WWUS53 KBIS 250110 RRA
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
810 PM CDT FRI AUG 24 2012
NDC015-043-250130-
/O.CON.KBIS.SV.W.0184.000000T0000Z-120825T0130Z/
BURLEIGH ND-KIDDER ND-
810 PM CDT FRI AUG 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL KIDDER
AND SOUTHEASTERN BURLEIGH COUNTIES UNTIL 830 PM CDT...
AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS AROUND 60 MPH. THIS STORM WAS LOCATED NEAR
DRISCOLL...OR 31 MILES EAST OF BISMARCK...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
STEELE...DAWSON...LAKE ISABEL AND HORSEHEAD LAKE...AND INTERSTATE 94
FROM STEELE...TO THE KIDDER AND BURLEIGH COUNTY LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM.
&&
LAT...LON 4664 10030 4684 10030 4711 9974 4671 9964
4670 10018
TIME...MOT...LOC 0107Z 239DEG 30KT 4682 10008
WIND...HAIL 60MPH 1.00IN
$$
JP MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:21 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 24, 6:21 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 621 PM CDT FRI AUG 24 2012 .DISCUSSION...SENT OUT A QUICK UPDATE TO THE TEXT PRODUCTS TO ADD THE SEVERE THUNDERSTORM WATCH FOR CENTRAL NORTH DAKOTA. THUNDERSTORMS THAT DEVELOPED ARE MOVING INTO AN ENVIRONMENT CHARACTERIZED BY DEEP LAYER (SFC-6 KM) SHEAR OF AROUND 50 KNOTS AND MUCAPE AROUND 2000 J/KG. AS A RESULT...FURTHER DEVELOPMENT IS EXPECTED AND WILL CONTINUE TO MOVE NORTHEAST AHEAD OF A SURFACE TROUGH THROUGH THE EVENING. THIS ACTIVITY SHOULD SUBSIDE AFTER MIDNIGHT. THE HOURLY SENSIBLE WEATHER GRIDS WERE ALSO UPDATED BASED ON CURRENT OBS/TRENDS. THE UPDATED GRIDDED AND TEXT PRODUCTS HAVE BEEN SENT. && .AVIATION...VFR CONDITIONS ARE EXPECTED ACROSS WESTERN (KISN/KDIK) NORTH DAKOTA THROUGH THE TAF PERIOD. TEMPO IFR CONDITIONS IN THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL NORTH DAKOTA (KMOT/KBIS/KJMS) UNTIL AROUND 06Z. OTHERWISE...VFR CONDITIONS ARE EXPECTED FOR CENTRAL NORTH DAKOTA THROUGH THE TAF PERIOD. GUSTY WESTERLY WINDS UP TO 20 KNOTS ARE EXPECTED TO DEVELOP BY SATURDAY MORNING. && .BIS WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR NDZ001>003-009>011-017>021-031>034-040>045. RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR NDZ001-009-017-018-031>033-040>045. && TM...UPDATE/AVIATION
Hazardous weather outlook, Aug 24, 6:07 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 607 PM CDT FRI AUG 24 2012 NDZ001-002-009-010-017-018-031>033-040-041-043-044-252315- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 607 PM CDT FRI AUG 24 2012 /507 PM MDT FRI AUG 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A RED FLAG WARNING IS IN EFFECT FOR WESTERN INTO SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS WILL CREATE VERY HIGH FIRE DANGER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FIRE WEATHER WATCH IS IN EFFECT FOR FAR WESTERN NORTH DAKOTA SATURDAY AFTERNOON AND EVENING. THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO CALL 1-800-247-0212 WITH REPORTS OF HAIL OR DAMAGING WINDS. NDZ011>013-019>023-025-034>037-042-045>048-050-051-252315- WARD-MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 607 PM CDT FRI AUG 24 2012 /507 PM MDT FRI AUG 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM CDT. PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT EXPECTED TO BE SEVERE. A FIRE WEATHER WATCH IS IN EFFECT FOR SATURDAY...GENERALLY ALONG AND WEST OF HIGHWAY 83. STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS MAY CREATE VERY HIGH FIRE DANGER. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO CALL 1-800-247-0212 WITH REPORTS OF HAIL OR DAMAGING WINDS. NDZ003>005-252315- RENVILLE-BOTTINEAU-ROLETTE- 607 PM CDT FRI AUG 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE IN THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO CALL 1-800-247-0212 WITH REPORTS OF HAIL OR DAMAGING WINDS. TM
In the hours before
Local storm report, Aug 24, 6:27 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
627 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 3 E MINOT 48.23N 101.23W
08/24/2012 E0.88 INCH WARD ND BROADCAST MEDIA
REPORT RELAYED BY MEDIA.
&&
MMATHEWSLocal storm report, Aug 24, 6:32 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
632 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 5 SSW NEW JOHNS LAKE 47.25N 100.70W
08/24/2012 E1.00 INCH BURLEIGH ND TRAINED SPOTTER
40 TO 50 MPH WINDS ALSO REPORTED.
&&
MMATHEWSLocal storm report, Aug 24, 6:47 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
647 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 5 NNW REGAN 47.22N 100.59W
08/24/2012 E60 MPH BURLEIGH ND TRAINED SPOTTER
&&
MMATHEWSLocal storm report, Aug 24, 7:12 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TSTM WND GST 12 N WING 47.31N 100.28W
08/24/2012 E60 MPH BURLEIGH ND PUBLIC
SMALL BRANCHES REPORTED DOWN... WITH NICKLE SIZED HAIL
ALSO FALLING.
&&
MMATHEWSSpecial weather statement, Aug 24, 7:19 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 719 PM CDT FRI AUG 24 2012 NDZ034>036-045>047-250100- BURLEIGH ND-EMMONS ND-KIDDER ND-LOGAN ND-MORTON ND-SIOUX ND- 719 PM CDT FRI AUG 24 2012 ...STRONG THUNDERSTORMS WERE MOVING THROUGH SOUTH CENTRAL NORTH DAKOTA AT 715 PM CDT... AT 715 PM CDT...STRONG THUNDERSTORMS WERE SCATTERED ALONG A LINE FROM 20 MILES NORTHEAST OF BISMARCK...TO 15 MILES SOUTHWEST OF FORT YATES...AND MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STRONGER STORMS...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. TOWNS IN OR NEAR THE PATH OF THE STORMS INCLUDE BUT ARE NOT LIMITED TO... FORT YATES...SELFRIDGE...CANNON BALL...STRASBURG...LINTON... HAZELTON...MOFFIT...STERLING...STEELE...AND TUTTLE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. JP MARTIN
Local storm report, Aug 24, 7:26 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
726 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 10 NNW TUTTLE 47.28N 100.08W
08/24/2012 E60 MPH KIDDER ND TRAINED SPOTTER
REPORTED SHINGLES ON THE GROUND AND PEA SIZED HAIL.
&&
MMATHEWSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:08 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Sheridan, Wells | 67 min |
| Aug 24, 7:43 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 62 min |
| Aug 24, 8:28 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 62 min |
| Aug 25, 12:02 AM CDT | Red Flag Warning | BIS | Adams, Billings, Bowman, Burke, Burleigh, Divide and 17 more | 21 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.